Signs Your Contraceptive Isn’t Working For You Anymore

Signs Your Contraceptive Isn’t Working For You Anymore

Signs Your Contraceptive Isn’t Working For You Anymore

 

Birth control is awesome for a lot of reasons. Besides the whole “preventing unwanted pregnancy” thing (which, let’s be honest, is amazing in itself), various methods of birth control can help to alleviate severe PMS symptoms, clear up acne, and lead to lighter (or even nonexistent) periods. It can also be used to effectively treat more serious conditions like endometriosis and uterine fibroids. However, as you may have already discovered, birth control is far from a “one size fits all” deal. If you’re on a type of birth control that doesn’t suit you, you can find yourself experiencing unpleasant side effects that negate any benefits that the method might provide — after all, it’s hard to be excited that your acne is improving when you’re being plagued by severe mood swings.

 

The body is a sensitive machine, one that varies from person to person, and every body responds to medication and other birth control methods in its own way. The pill that works wonders for one woman may not work for you, and the IUD that you adore may not suit someone else. And that’s totally OK. Many people have to try a number of brands and types of birth control before they find the method that does what it’s supposed to do without causing unwanted side effects. Below, I discuss a number of signs that your birth control isn’t right for you. If these symptoms feel all too familiar, it may be time to have a talk with your doctor about other options. Just remember that you never need to feel like you’re locked into a birth control method that makes you feel sick or unhappy. There are a lot of different contraception options out there, and it may take some trial and error to find the one that suits you best.

 

How to Know If Your Birth Control Isn’t Working for You Anymore

1)      You’re Experiencing Depression and Mood Swings

Hormones are really powerful, and some people are more sensitive to hormonal changes than others. Many birth control methods — including the pill, patches, vaginal rings, injections, under-skin implants, and hormonal IUDs* — rely on hormones to prevent pregnancy. These methods use either a combination of oestrogen and progesterone (or progestin, the synthetic form of progesterone) or progesterone only. Although plenty of people may use hormonal birth control without any trouble, others may find that their birth control has a major effect on their emotions, causing mood swings and even depression.

 

In an interview with Women’s Health, Dr. Mary Jane Minkin, clinical professor of obstetrics and gynecology at Yale Medical School, explained, “The important thing to remember is that all birth controls have very different progestin components. We don’t necessarily know how exactly it affects the brain, but we do know that certain kinds of progestin affect women’s emotions differently.”

 

2)      Your Acne Breakouts Are Really Out of Hand

One of the best side effects of hormonal birth control for a lot of people is that it can help with acne. This acne-fighting effect is limited to methods that use a combination of oestrogen and progesterone, like some pills, the patch, and the ring. Three types of birth control have been approved by the FDA specifically as treatments for acne, though people who use other oestrogen/progesterone combos may notice similar results.

 

However, not everyone gets clearer skin when they take birth control — in fact, some people’s acne gets worse. Many people find that they break out when they first start hormonal birth control, so if you’re having acne within the first couple of months of trying a new brand, give your skin a bit more time to normalize. If your skin is still going crazy after a few months, talk to your doctor about finding a hormonal mix that works better for your skin.

 

3)      You’ve Lost Libido

Our sex drives are deeply affected by our hormones, so it’s no wonder that hormonal birth control can interfere with women’s desires to get it on. Although some women on hormonal methods like the pill or vaginal ring experience no changes in their libidos, others might find theirs tanking after starting birth control. Minkin explained, “Birth control pills suppress ovulation, but the problem is they also stop the ovaries from making the sex hormone testosterone like they normally do.” If you’ve lost your sexual appetite and want it to come back, talk to your doctor about how switching up your birth control might help.

 

4)      Headaches and Migraines Are Daily Companions

A lot of women experience headaches that are influenced by hormones; for example, many report getting migraines just prior to getting their periods — when their oestrogen levels sink. Some women will find that hormonal birth control helps reduce the number of headaches and migraines they get, but others will find that the hormones in the birth control actually trigger headaches. If you start experiencing migraines when you’re on birth control, tell your doctor about it. A 2013 study found that women who get migraines while on combination birth control have an increased risk of blood clots and stroke. If you experience auras (such as flickering lights) during your migraines, you are at even greater risk, so it’s important to talk to your doctor about it.

 

For more information a contraceptive choice that is long-acting, hormone-free and reversible, click here to get in touch with us today!

 

 

Source Credits: https://www.bustle.com/p/11-tiny-sunglasses-that-will-make-you-look-even-cooler-than-kylie-jenner-9095983